The Horse Forum (http://www.horseforum.com/forumindex.php)
- Dressage (http://www.horseforum.com/dressage/)
- - Isabell Weth Suspended for Drugging (http://www.horseforum.com/dressage/isabell-weth-suspended-drugging-30561/)
Isabell Weth Suspended for Drugging
Werth accepts two-year ban - The Globe and Mail
News -> Dressage -> Germany -> 2009 -> Isabell Werth Suspended - Whisper Tested Positive for Doping
There's a thread over on COTH about it: Who's Next..... Isabell Werth suspended for using Fluphenazine - Page 3 - Chronicle Forums
I personally don't really like the FEI's 'zero tolerance' drug policy, but in my opinion IW was just dumb. Vet told her the drug would clear her horse's system in 6 days. IW decided to give him 14, just to be safe. Fair enough. Unfortunately, this was the same vet that ruined Ulla Salzgerber's career by medicating her horse Rusty. I'd be extra careful about this vet. Also, all of this could have been avoided by simply REPORTING the medication usage to the FEI.
It's just not adding up to me.
The German's are really having quite the time eh? First Ludger, now Isabell...
Ack, I meant to have the title say "werth" not "weth". Typo, my bad. Unfortunately can't fix it now.
I agree with it. I feel it's unfair that they drug their horses to get them where they want, instead of working hard for it. It's just pumping your 7y/o full of drugs, horses have no say in what you put in them. They trust their owners so much they will just let them do whatever.
If it's for the horses health (like can't live without it) then I think they should allow it. And if it's something for their pain, then they probably shouldn't be competing if the pain is that bad.
See, one of the problems with the 'zero tolerance' policy is the fact that the testing these days is SO sensitive that it picks up on minute, minute, teeny, tiny traces. I mean, it's practically like if someone sneezes wrong around them, the horse can test positive. Because there's no 'acceptable limits', accidental contamination, in amounts so small there would never be any effect on a horse, can get you dq-ed.
As for the pain, I kind of disagree. I think that riders should be able to medically treat their horses, within reasonable limits. You shouldn't be able to drug them enough to make a lame horse sound, but I think 'advil equivalent' should be allowed. But then again, I am a LONG way from being FEI, or a vet, or an expert. I personally like the USEF and EC rules where it's not 'zero tolerance' but more 'don't be stupid'.
Adding in: I do agree that IW should have been suspended. She knew the rules, and the rules were violated, albeit unintentionally. However, I don't know if 2 years is a bit excessive. IIRC, the two years is a max sentence, so she'll probably be back in before that.
Have you guys read her side of the story?
I'm going to quote this directly off her website so It's long....
"Yesterday I was informed by the FN that during a medication test on May 30, 2009 at the CDI in Wiesbaden, traces of the substance FLUPHENAZINE were found in a sample taken from my small tour horse Whisper. Therefore I feel the need to inform the public personally – in addition to today's FN press release – about the background of this matter.
Whisper suffers from the so-called SHIVERING SYNDROME. This affects the central nervous system and causes imbalances if the horse has to stand on three legs for a longer while – for example when being groomed, bandaged or shod. Feeling insecure, the horse begins to shiver and lunges uncontrollably for fear of losing its balance and keeling over. This illness is not painful and does not influence a horse's ability to compete, but it entails an increased risk for the persons working with the horse (farrier, groom, rider).
Therefore I asked my veterinarian Dr. Hans Stihl (SUI), if and how this Shivering Syndrome can be treated. Dr. Stihl explained to me that so far there is no cure for this ailment, but that several horses in his care had showed positive reactions to a drug called MODECATE. This drug contains FLUPHENAZINE as an active substance. So we treated Whisper once, on May 16, 2009, with this drug, in order to find out if he responds to it. This was the case, the shivering was reduced, and there was less uncontrolled movement when we raised one of his legs.
When asked for the settling time, Dr. Stihl told me that according to his experience, six days are enough, but one could never be completely sure. So, to be on the safe side, we decided to let Whisper compete again on May 30, 2009 in Wiesbaden. I took this decision to the best of my knowledge. In spite of this, the FEI doping lab has now found traces of said substance. One reason may be that the lab has used new analyzing methods.
The FEI has suspended me immediately, as dictated by the rules of procedure. The fact that only ineffective traces of the drug were found does not matter according to those rules. I deeply regret this incident, but I was convinced that I had acted correctly. I wish the rules were revised as quickly as possible in a way that allows reasonable treatment of sport horses without risking long suspensions because the settling times change constantly with each new method of analysis and become literally “incalculable”.
I am aware that I have given reason to doubt the honesty and cleanness of my person and of our sport. I herewith apologize to everyone who is close to me and to equestrian sports. Of course I will do everything to help clarifying any questions that still remain."
Personally, I think she should have checked the ingredients in the treatment before she gave it to her horse. That his her fault. But I can understand wanting to help her horse out with a condition that is dangerous to both of them.
Why wouldn't she just report med usage to the FEI, and avoid this entire thing?
Remember, she's also the person who stated "What happens in my barn is nobody's business" (or something to that effect) re: medications/drugging.
I have no love of IW but I do feel a bit sorry for her. No horse is going to be one hundred precent all the time and may require some medications from time to time, I think that there should be some allowence for this.
I think two years is a bit extreme for trace elements of a drug.
I went straight to her site when you told me about it, Drew. I am sad to see she'll be out for 2 years - she's such a talented rider. However, I am glad to see she's taking it like a champ, no drama like that Dutch rider....
Her statement on what goes on at her barn being noone's business.... the context means everything. Im not defending on that, but what I read off her site made it sound more targeted, as in, if it's part of a medical treatment, then it's not exactly scandalous.
She should have found out what was in the drug or maybe she knew if she was questioning how long it took for it to get out of the system. She knows the rules so she has to pay the price.
Personally a horse that has a problem such as she describes should not even be showing.
If she had to sell that horse and the buyer found out about the problem I seriously doubt the horse would pass a vet examination.
I realize no horse is perfect but any problem that affects the central nervous system of a horse should just not be out there with other horses. Do we know what happens when this horse has an attack? Does it fall down besides go into a shaking response? Is it a danger to the rider if it has an attack? Would it cause a further heart problem (heart attack)?
No I personally would not want to be in the same arena with a horse that could have a major nervous system problem.
i really respect how she is taking it. if something like this happened to Anky... all hell would break loose on her part. so i respect her for the way she is presenting herself in a tough situation such as this. she should have reported it but two years is extreme for trying to assist her horse
|All times are GMT -4. The time now is 08:28 PM.|
Powered by vBulletin® Version 3.8.8
Copyright ©2000 - 2016, vBulletin Solutions, Inc.
User Alert System provided by Advanced User Tagging (Pro) - vBulletin Mods & Addons Copyright © 2016 DragonByte Technologies Ltd.